Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

On the steady-state propagation of an anti-plane shear crack in an infinite general linearly viscoelastic body


Author: Jay R. Walton
Journal: Quart. Appl. Math. 40 (1982), 37-52
MSC: Primary 73M05; Secondary 73F99
DOI: https://doi.org/10.1090/qam/652048
MathSciNet review: 652048
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The steady-state propagation of a semi-infinite anti-plane shear crack is considered for a general infinite homogeneous and isotropic linearly viscoelastic body. Inertial terms are retained and the only restrictions placed on the shear modulus are that it be positive, continuous, decreasing and convex. For a given integrable distribution of shearing tractions travelling with the crack, a simple closed-form solution is obtained for the stress intensity factor and for the entire stress field ahead of and in the plane of the advancing crack. As was observed previously for the standard linear solid, the separate considerations of two distinct cases, defined by parameters $ c$ and $ c*$, arises naturally in the analysis. Specifically, $ c$ and $ c*$ denote the elastic shear wave speeds corresponding to zero and infinite time, and the two cases are (1) $ 0 < \upsilon < c*$ and (2) $ c* < \upsilon < c$, where $ \upsilon $ is the speed of propagation of the crack. For case (1) it is shown that the stress field is the same as in the corresponding elastic problem and is hence independent of $ \upsilon $ and all material properties, whereas, for case (2) the stress field depends on both $ \upsilon $ and material properties. This dependence is shown to be of a very elementary form even for a general viscoelastic shear modulus.


References [Enhancements On Off] (What's this?)

  • [1] C. Atkinson, A note on some dynamic crack problems in linear viscoelasticity, Arch. Mech. (Arch. Mech. Stos.) 31 (1979), no. 6, 829–849 (English, with Russian and Polish summaries). MR 583773
  • [2] C. Atkinson and C. J. Coleman, J. Inst. Maths. Applics. 20, 85-106 (1977)
  • [3] C. Atkinson and C. H. Popelar, Antiplane dynamic crack propagation in a viscoelastic layer, J. Mech. Solids 27, 431-439 (1979)
  • [4] F. D. Gakhov, Boundary value problems, Translation edited by I. N. Sneddon, Pergamon Press, Oxford-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-London, 1966. MR 0198152
  • [5] J. R. Willis, Crack propagation in viscoelastic media, J. Mech. Phys. Solids 15, 229-240 (1967)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73M05, 73F99

Retrieve articles in all journals with MSC: 73M05, 73F99


Additional Information

DOI: https://doi.org/10.1090/qam/652048
Article copyright: © Copyright 1982 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website